Virginia, 2013

Ice Storm and Winter Storm in Virginia, December 8 to 10, 2013

December 8 to 10, 2013 · NWS RNK · 23 events in 23 counties and zones

S. cold air wedge set up began to evolve from December 7th into December 8th as a large 1038mb Canadian surface high, anchored across eastern Pennsylvania and eastern New York wedged southwestward along the east side of the Appalachians down through Virginia into Georgia.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A classic eastern U.S. cold air wedge set up began to evolve from December 7th into December 8th as a large 1038mb Canadian surface high, anchored across eastern Pennsylvania and eastern New York wedged southwestward along the east side of the Appalachians down through Virginia into Georgia. Meanwhile, a cold front was stalled along the southeast U.S. coast. In the upper-levels of the atmosphere a deep western U.S. trough was slowly shifting eastward into the central U.S. Surface low pressure was tracking along the stalled southeast U.S. frontal boundary. This feature combined with the slowly eastward tracking upper-level trough provided for the development of widespread overrunning precipitation into the cold air mass where temperatures hovered in the upper 20s and lower 30s. Given that a layer of warmer air with temperatures above freezing was present just 3000 to 4000 feet above the surface, precipitation fell largely in the cold air at the surface as a wintry mix of freezing rain and sleet, with some snow in the northern portions and higher elevations of the Blacksburg County Warning Area (CWA). This was a near perfect cold air damming/wedge pattern for the mid-Atlantic region and as such proved to be so in terms of winter weather. Freezing rain with ice accumulations ranging from 1/4 to 1/2 inch was widespread across the Virginia Piedmont, Southside Virginia, the Roanoke Valley, the New River Valley, and the Alleghany Highlands. Sleet accumulations of 1/2 to 1 inch were also reported from the higher elevations of the New River Valley and northward in the Alleghany Highlands and Southern Shenandoah Valley. Warm temperatures in the days leading up to this event prevented widespread travel problems. However, ice accumulations on trees and power lines were significant. While between 50 and 100 residents in nearly all of the Virginia counties within the Blacksburg CWA were left without power for some duration, the most widespread power outages were encountered across the Piedmont and Southside areas where over 2000 customers were left without power in Pittsylvania county and nearly 2000 customers in both Campbell and Henry counties of southern Virginia.

Here are some of the snow, sleet, and freezing rain accumulations reported across southwest. south central, and west central Virginia as of the morning of December 9, 2013.

|Alleghany (4E Convington) - 1.20 inch sleet, 0.20 inch ice,| (1W Natural Well) - 0.25 inch ice,|Amherst (2W Elon) - 0.25 inch,| (2WSW Willow) - 0.30 inch,|Appomattox (2E Concord) - 0.30 inch,|Bath county (1 NNW Millboro) - 0.50 inch ice,|Bedford county (4NNW Forest) - 0.25 inch ice,| (5NW Lynchburg Airport) - 0.25 inch ice,| (Peaks of Otter Summit) - 0.13 inch ice,|Bland county (Bastian) - 0.25 inch ice,|Bottetourt county (Fincastle) - 0.25 inch ice,| (Blue Ridge) - 0.25 inch ice,|Buckingham (Buckingham) - 0.40 inch sleet/ice|Buena Vista City - 0.25 inch ice,|Campbell county (1W Altavista) - 0.10 inch sleet/0.25 inch ice,| (1S Hat Creek) - 0.25 inch ice|Covington City (2SSW) - 0.25 inch ice/trace sleet|Danville City - 0.10 inch ice,|Craig county (1 ESE Simmonsville) - 0.75 inch sleet/0.25 inch ice,| (New Castle) - 0.25 inch ice,|Franklin county (Callaway) - 0.25 inch ice,| (Boones Mill) - 0.50 inch ice,|Galax City - 0.25 inch ice,|Giles county (Pearisburg) - 0.30 inch ice,|Grayson county (2W Baywood) - 0.10 inch ice,|Montgomery county (5NNE Blacksburg/Brush Mountain) - 0.50 inch sleet/0.1 inch ice,| (Blacksburg) - 0.19 inch ice,|Patrick county (10NE Stuart) - 0.30 inch ice,|Pittsylvania county (Dry Fork) - 0.13 inch ice,|Pulaski county (Pulaski) - 0.20 inch ice,|Roanoke city - 0.30 inch ice,|Roanoke county (Bent Mountain) - 0.25 inch ice,|Rockbridge county (3NW Vesuvius) - 0.25 inch ice,|Tazewell county (Falls Mills) - 0.10 inch ice,|Wythe county (2NNW Grahams Forge) - 0.20 inch ice| (Max Meadows) - 0.13 inch ice.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 7, 11:48 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Dec 7, 11:48 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1148 PM EST SAT DEC 7 2013

.SYNOPSIS...
ARCTIC HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE
NORTH TONIGHT PROVIDING AN INFLUX OF COLD AIR THAT WILL INTERACT
WITH MOISTURE RETURNING NORTH BY SUNDAY. A COLD FRONT OVER THE
CAROLINAS WILL STALL OVER THE SOUTHEASTERN STATES TONIGHT...THEN
BECOME THE FOCUS FOR AN AREA OF LOW PRESSURE WHICH WILL DEVELOP OVER
THE SOUTHERN APPALACHIANS SUNDAY. THIS TROUGH OF LOW PRESSURE WILL
THEN TRY TO MOVE NORTH PUSHING ABUNDANT MOISTURE OVERTOP THE AREA OF
COLD HIGH PRESSURE. SIGNIFICANT WINTRY PRECIPITATION WILL BE THE
RESULT.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 1140 PM EST SATURDAY...

DELAYED ONSET OF PCPN INTO THE SW PART OF THE CWA FOR ABOUT TWO
FROM WHAT WAS PREVIOUSLY INDICATED. RADARS CURRENTLY ONLY SHOW
SOME VERY LIGHT RETURNS ACROSS EASTERN TN/WESTERN NC LIKELY NOT
REACHING THE GROUND WITH OVERALL UPSTREAM PCPN QUITE LIMITED YET.
GFS/ECMWF/NAM SHOW VERY LITTLE MEANINGFUL PCPN REACHING THE CWA
UNTIL AFT 08Z. CURRENT TEMPERATURES WERE COLDER IN THE WEST AND
WARMER IN THE EAST THAN ADVERTISED. MADE SOME MINOR ADJUSTMENTS
AND BLENDED INTO EXISTING MIN TEMPS. OVERALL...WINTER WEATHER/ICE
EVENT APPEARS ON TRACK AS PREVIOUSLY ADVERTISED WITH NO CHANGES
PLANNED AT THIS TIME TO EXISTING WARNINGS AND ADVISORIES.

AS OF 330 PM EST SATURDAY...

A COLD 1040+ MB SFC HIGH PRESSURE CENTER OVER THE MIDWEST THIS
AFTERNOON WILL GRADUALLY BUILD ACROSS THE APPALACHIANS TONIGHT. COLD
FRONT HAS MOVED TO OUR SOUTH WITH A WAVE OF LOW PRESSURE OVER SOUTH
CAROLINA.

WINTER STORM WARNINGS REMAIN IN EFFECT FOR THE MAJORITY OF OUR
COUNTY WARNING AREA...38 OF THE 40 COUNTIES FROM LATE TONIGHT UNTIL
MONDAY MORNING. THE MAIN PRECIPITATION TYPE REMAINS FREEZING RAIN
WITH SNOW AND SLEET MIXED IN.

FULL LATITUDE LONG WAVE TROUGH AXIS OVER THE CENTRAL AND WESTERN
CONUS...AND A LARGE ARCTIC SURFACE HIGH MORPHING ITS WAY EAST AIDED
BY STRONG CONFLUENT FLOW ALOFT IN THE NORTHEASTERN PART OF THE UPPER
TROUGH. LOW LEVEL BAROCLINIC ZONE WHICH HAS BEEN SUPPRESSED TO THE
GULF COAST AND SOUTHEAST STATES WILL BECOME THE FOCUS FOR THE NEXT
ROUND OF PRECIPITATION AS SHORTWAVE ENERGY ROUNDS THE BASE OF THE
UPPER TROUGH RESULTING IN A WAVE OF LOW PRESSURE ALONG THE
BAROCLINIC ZONE LIFTING NORTHEAST ACROSS THE SOUTHERN APPALACHIANS
SUNDAY. DEEP MOISTURE WILL LIFT NORTHEAST OVERTOP THE COLD DOME OF
HIGH PRESSURE. THIS WILL RESULT IN WIDESPREAD OVERRUNNING
PRECIPITATION.

SLOWED THE ONSET OF PRECIPITATION A FEW HOURS AS TIMING TRICKY WITH
DRIER AIRMASS AND DIFFER MODEL SOLUTIONS. PRECIPITATION IS EXPECTED
TO OVERSPREAD THE AREA FROM SOUTH TO NORTH BEGINNING LATE TONIGHT OR
EARLY SUNDAY MORNING. FORECAST SOUNDINGS SUGGEST MOST AREAS WILL
PARTAKE IN FREEZING RAIN. 12Z RUNS HIGHLIGHTS A LITTLE MORE SNOW AND
SLEET AT THE ONSET ACROSS NORTHERN LOCATIONS. THINK AREAS NORTH OF
HIGHWAY 460 COULD SEE AN INCH OR TWO OF SNOW/SLEET BEFORE THE CHANGE
OVER TO FREEZING RAIN SUNDAY...WITH ONLY TRACE AMOUNTS OF SOLID
PRECIPITATION SOUTH OF HWY 460...AND ALL FREEZING RAIN FROM THE
NORTH CAROLINA BORDER SOUTHWARD. WHILE THE MOS LOW TEMPERATURES HAVE
COME UP A FEW DEGREES FOR SOUTHERN PORTIONS OF FORECAST AREA
ESPECIALLY ALONG SOUTHERN THE BLUE RIDGE MOUNTAINS...BELIEVE THAT
WET BULB COOLING WILL DROP LOW TEMPERATURES INTO THE MID 20S IN THE
MOUNTAINS TO THE LOWER 30S IN THE PIEDMONTS.

DURING THE DAY SUNDAY...THE STRENGTH OF THE WARM NOSE ALOFT
INCREASES TO AS MUCH AS +6 TO +7 DEG C ACROSS THE AREA...WHILE MOST
OF THE REGION AT THE SURFACE REMAINS AT OR BELOW FREEZING. CLASSIC
COLD AIR DAMMING SET-UP WILL HELP MAINTAIN POTENTIAL FOR FREEZING
RAIN OVER MOST OF THE AREA. THE HIGHEST ICE AMOUNTS WILL OCCUR ALONG
THE SOUTHERN BLUE RIDGE WHERE UP TO A HALF INCH OF ICE IS POSSIBLE.
SNOW AND ICE MAPS HAVE BE POSTED TO THE WEB FOR DETAILS.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 325 PM EST SATURDAY...

SUNDAY NIGHT...THE WARM NOSE WILL CONTINUE TO SPREAD ACROSS THE AREA
JUST OFF THE SURFACE...AND INCREASE IN TEMPERATURE AND ALSO VERTICAL
DEPTH IN THE LOWER ATMOSPHERE...AND EVENTUALLY AT THE
SURFACE...ESPECIALLY THE RIDGE TOPS. THE RESULT WILL SLOWLY RISING
TEMPERATURES THROUGH THE NIGHT...WITH PROGRESSIVELY MORE OF THE AREA
CHANGING FROM FREEZING RAIN TO RAIN. AREAS ALONG THE NORTHERN TIER
COUNTIES OF THE FORECAST AREA WILL BE LAST TO LOSE THE FREEZING
RAIN...WITH SOME OF THE COLDER VALLEYS KEEPING FREEZING RAIN INTO
MONDAY MORNING. DESPITE A BIT LESS OVERALL TIME PERIOD FOR THE
FREEZING RAIN SUNDAY NIGHT...THERE HAS BEEN A TREND IN THE GUIDANCE
FOR MORE PRECIPITATION IN GENERAL. THIS WILL CAUSE TOTAL ICE AMOUNTS
SUNDAY NIGHT TO BE ONLY DIFFERENT BY A FEW HUNDREDTHS PLUS OR MINUS
COMPARED TO OUR PRIOR FORECAST. THE TOTAL AMOUNTS INCLUDING THOSE OF
SUNDAY NIGHT INTO MONDAY WILL STILL SUPPORT THE CURRENT
ADVISORIES AND WARNINGS.

ON MONDAY...WARM AIR ADVECTION WILL CONTINUE AHEAD OF AN APPROACHING
COLD FRONT. ANTICIPATE A GENEROUS COVERAGE OF RAIN WITH TEMPERATURES
RISING TO HIGHS IN THE MID 40S TO UPPER 40S IN THE MOUNTAINS AND
UPPER 40S TO NEAR 50 ACROSS THE PIEDMONT.

MONDAY NIGHT INTO TUESDAY...A COLD FRONT WILL TRY TO MAKE
PROGRESS EASTWARD INTO OUR REGION. THE PROBLEM WILL BE A SHORTWAVE
TROUGH RIDING NORTH ALONG THE FRONT THAT WILL BOTH LIMIT THE
FRONT/S PROGRESS...AND ADD EXTRA ENERGY TO WRING OUT MORE
PRECIPITATION. THIS TIME...WE WILL BE LOOKING AT A RAIN VERSUS
SNOW FORECAST WITH THE SNOW LIMITED TO PARTS OF SOUTHEAST WEST
VIRGINIA. BY TUESDAY NIGHT...THE SHORTWAVE TROUGH WILL HAVE MOVED
NORTHEAST OF THE REGION. RETURN NORTHWEST FLOW ON THE BACKSIDE OF
THE FEATURE WILL ALLOW THE COLD FRONT TO MOVE THROUGH AND THEN
EAST OF THE AREA. ENOUGH COLDER AIR MAY ENTER THE REGION AT THE
TAIL END OF THE PRECIPITATION FOR A MIX OR CHANGE TO SNOW SHOWERS.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 310 PM EST SATURDAY...

BROAD SW FLOW AT 500 MB WEDNESDAY THEN LONG WAVE THROUGH GOES
THROUGH ON THURSDAY. BIGGER DIFFERENCE IN THE MODEL BY
FRIDAY...PARTICULARLY IN THE WESTERN UNITED STATES.

SURFACE HIGH PRESSURE REMAINS OVER MUCH OF THE EASTERN UNITED STATES
WEDNESDAY THROUGH FRIDAY WHICH WILL KEEP TEMPERATURES NEAR OR
SLIGHTLY BELOW NORMAL.

WEAK NORTHERN STREAM SHORTWAVE COMING THROUGH THURSDAY...BUT MODELS
KEEP FORECAST AREA DRY. NEXT ORGANIZED SYSTEM COMES OUT OF SOUTHERN
STREAM FRIDAY NIGHT THROUGH SATURDAY. THIS TIMING LEANS TOWARD
SLOWER ECMWF.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
AS OF 1145 PM EST SATURDAY...

VERY POOR AVIATION CONDITIONS EXPECTED THROUGH THE TAF VALID
PERIOD. STRONG WAA ALOFT WILL RESULT IN SIGNIFICANT ISENTROPIC
LIFT OVER AN INTENSIFYING COLD AIR WEDGE AS ARCTIC HIGH PRESSURE
MOVES FROM THE GREAT LAKES REGION TOWARD NY/PA BY SUNDAY MORNING.
COLD AIR AT THE SFC WILL BE RE-ENFORCED AS PCPN FALLS FROM THE
WARMER AIR ABOVE INTO THE COLD SFC AIR MASS...WHICH SHOULD BEGIN
FROM SW-NE IN THE 08Z-10Z TIME FRAME...REACHING THE NE CORNER OF
THE CWA BY 12Z. THIS WILL SET THE STAGE FOR A PROLONGED PERIOD OF
MOSTLY -FZRA...WITH SIGNIFICANT ACCUMULATIONS OF ICE FROM 0.25 TO
0.50 INCH EXPECTED ACROSS MANY PARTS OF THE FORECAST
AREA...INCLUDING ALL TAF SITES. THE COLD AIR MAY BE DEEP ENOUGH
INITIALLY ACROSS THE NORTHERN PARTS OF THE FORECAST AREA FOR MINOR
1-3 INCH ACCUMULATIONS OF SLEET AND SNOW. MVFR CIGS AND VFR VSBYS
WILL REMAIN IN PLACE UNTIL PCPN BEGINS IN THE 08Z-10Z TIME
FRAME...THEN WILL QUICKLY LOWER TO IFR CIGS AND VSBYS WITH
POCKETS OF LIFR CIGS. LITTLE TO NO IMPROVEMENT THEN EXPECTED
THROUGH THE REMAINDER OF THE TAF VALID PERIOD. WINDS...MOSTLY
NE-E THROUGH THE TAF VALID PERIOD WITH SPEEDS 5-10KTS...WITH LOW
END GUSTS ACROSS THE PIEDMONT THROUGH 00Z MON WITH SURGING
WEDGE/ARCTIC AIR FROM THE N-NE AND SFC LOW PRESSURE DEVELOPING IN
RESPONSE TO UPSTREAM SHORT WAVE ENERGY.

MEDIUM TO HIGH CONFIDENCE IN CIGS AND VSBYS THROUGH TAF VALID
PERIOD.
MEDIUM TO HIGH CONFIDENCE IN WIND DIR/SPD THROUGH THE TAF VALID
PERIOD.

.AVIATION EXTENDED...
WEATHER WILL BE QUITE UNSETTLED THROUGH THE FIRST PART OF THE WEEK.
A COLD FRONT PUSHES THROUGH ON MONDAY BUT GETS HUNG UP JUST TO OUR
SOUTH AS MULTIPLE WAVES OF ENERGY RIPPLE ALONG. THIS WILL KEEP MVFR
TO IFR CONDITIONS AROUND UNTIL HIGH PRESSURE BUILDS IN FOR WEDNESDAY
AND THURSDAY WITH A RETURN TO VFR. HOWEVER...KBLF/KLWB/KBCB MAY HAVE
SOME MVFR CONDITIONS TO DEAL WITH DUE TO UPSLOPE NW FLOW.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER STORM WARNING FROM 4 AM SUNDAY TO 9 AM EST MONDAY FOR
     VAZ011-013-014-017>020-022>024-033>035-045>047.
     WINTER STORM WARNING FROM 4 AM SUNDAY TO MIDNIGHT EST SUNDAY
     NIGHT FOR VAZ010-012-015-016.
     WINTER STORM WARNING FROM 4 AM SUNDAY TO 4 AM EST MONDAY FOR
     VAZ032-043-044-058-059.
     FREEZING RAIN ADVISORY FROM 4 AM SUNDAY TO MIDNIGHT EST SUNDAY
     NIGHT FOR VAZ007-009.
NC...WINTER STORM WARNING FROM 4 AM SUNDAY TO MIDNIGHT EST SUNDAY
     NIGHT FOR NCZ001-002-018.
     WINTER STORM WARNING FROM 4 AM SUNDAY TO 4 AM EST MONDAY FOR
     NCZ003>006-019-020.
WV...WINTER STORM WARNING FROM 4 AM SUNDAY TO 9 AM EST MONDAY FOR
     WVZ043>045.
     WINTER STORM WARNING FROM 4 AM SUNDAY TO MIDNIGHT EST SUNDAY
     NIGHT FOR WVZ042.

&&

SYNOPSIS...KK/PM
NEAR TERM...KK/RAB
SHORT TERM...DS
LONG TERM...AMS
AVIATION...MBS/RAB
Hazardous weather outlook, Dec 7, 3:52 PM EST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EST SAT DEC 7 2013

VAZ007-009-081100-
TAZEWELL-SMYTH-
352 PM EST SAT DEC 7 2013

...FREEZING RAIN ADVISORY IN EFFECT FROM 4 AM SUNDAY TO MIDNIGHT EST
SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 FREEZING RAIN ADVISORY THROUGH SUNDAY EVENING.

 HAZARDOUS WEATHER IS NOT EXPECTED MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF FREEZING RAIN AMOUNTS TONIGHT THROUGH MONDAY
ARE APPRECIATED.

NCZ001-002-018-VAZ010-012-015-016-WVZ042-081100-
ASHE-ALLEGHANY NC-WATAUGA-BLAND-WYTHE-GRAYSON-CARROLL-MERCER-
352 PM EST SAT DEC 7 2013

...WINTER STORM WARNING IN EFFECT FROM 4 AM SUNDAY TO MIDNIGHT EST
SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING THROUGH SUNDAY EVENING.

 HAZARDOUS WEATHER IS NOT EXPECTED MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW...SLEET AND FREEZING RAIN AMOUNTS TONIGHT
THROUGH MONDAY ARE APPRECIATED.

NCZ003>006-019-020-VAZ032-043-044-058-059-081100-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-HALIFAX-CHARLOTTE-
352 PM EST SAT DEC 7 2013

...WINTER STORM WARNING IN EFFECT FROM 4 AM SUNDAY TO 4 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING THROUGH MONDAY MORNING.

 HAZARDOUS WEATHER IS NOT EXPECTED MONDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW...SLEET AND FREEZING RAIN AMOUNTS TONIGHT
THROUGH MONDAY ARE APPRECIATED.

VAZ011-013-014-017>020-022>024-033>035-045>047-WVZ043>045-081100-
GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-
BUCKINGHAM-SUMMERS-MONROE-GREENBRIER-
352 PM EST SAT DEC 7 2013

...WINTER STORM WARNING IN EFFECT FROM 4 AM SUNDAY TO 9 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING THROUGH MONDAY MORNING.

 HAZARDOUS WEATHER IS NOT EXPECTED MONDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW...SLEET AND FREEZING RAIN AMOUNTS TONIGHT
THROUGH MONDAY ARE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 ice storm, 7 winter weather, 3 winter storm. Local standard time, as filed.

Ice Storm, Roanoke

When
December 8, 1:00 AM EST to December 10, 9:00 AM EST
Where
Roanoke forecast zone
Reported by
Broadcast Media
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

WDBJ Television of Roanoke meteorologists measured ice accumulations of 0.30 inch in Roanoke City. The public observed 1/4 inch ice accumulation in the Bent Mountain area southwest of Roanoke City.

Ice Storm, Bland

When
December 8, 4:00 AM EST to December 10, 10:00 AM EST
Where
Bland forecast zone
Reported by
Trained Spotter
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

A Skywarn Spotter reported ice accumulations of 1/4 inch on trees and power lines in the Bastian area.

Winter Weather, Grayson

When
December 8, 4:00 AM EST to December 10, 9:00 AM EST
Where
Grayson forecast zone
Reported by
Trained Spotter
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

A SkyWarn spotter observed 1/10 inch ice accumulation just west of Baywood.

Winter Weather, Wythe

When
December 8, 4:00 AM EST to December 10, 9:00 AM EST
Where
Wythe forecast zone
Reported by
Trained Spotter
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

A SkyWarn spotter measured 0.20 inch ice accumulation just north-northwest of Grahams Forge and another spotter observed 0.13 inch ice accumulation in the Max Meadows area.

Winter Weather, Montgomery

When
December 8, 4:00 AM EST to December 10, 9:00 AM EST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Most areas of Montgomery County received 0.15 to 0.20 inches of ice, with isolated areas in higher elevations measuring over 0.25 inches.

Winter Weather, Pulaski

When
December 8, 4:00 AM EST to December 10, 9:00 AM EST
Where
Pulaski forecast zone
Reported by
Trained Spotter
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

A trained spotter measured 0.20 inch ice accumulation at Pulaski, with isolated ice accumulations of 0.25 inches measured in higher elevations.

Ice Storm, Giles

When
December 8, 5:00 AM EST to December 10, 9:00 AM EST
Where
Giles forecast zone
Reported by
NWS Employee
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

A Blacksburg, VA National Weather Service meteorologist reported ice accumulations of 0.30 inch on trees and power lines in the Pearisburg.

Ice Storm, Amherst

When
December 8, 5:00 AM EST to December 10, 9:00 AM EST
Where
Amherst forecast zone
Reported by
COOP Observer
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

A COOP Observer measured 0.30 inch of ice accumulation just west-southwest of Willow while the Virginia Department of Transportation and a SkyWarn spotter observed 1/4 inch of ice accumulation just west and southeast of Elon.

Winter Storm, Craig

When
December 8, 5:00 AM EST to December 10, 9:00 AM EST
Where
Craig forecast zone
Reported by
Trained Spotter
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

A SkyWarn spotter measured up to 1/4 inch ice accumulation and up to 3/4 inch sleet accumulation just southeast of Simmonsville while the Park Service measured 1/4 inch ice accumulation in the Jefferson National Forest just north of New Castle.

Ice Storm, Bedford

When
December 8, 5:50 AM EST to December 10, 9:00 AM EST
Where
Bedford forecast zone
Reported by
Amateur Radio
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

An amateur radio operator and a SkyWarn spotter eobserved 1/4 inch ice accumulation four miles northwest of Forest. WSET Television of Lynchburg reported 1/4 inch ice accumulation five miles northwest of the Lynchburg Airport. The Park Service observed 0.13 inch of ice accumulation in the southern part of the county at the Peaks of Otter Summit.

Ice Storm, Botetourt

When
December 8, 6:00 AM EST to December 10, 9:00 AM EST
Where
Botetourt forecast zone
Reported by
Broadcast Media
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

WDBJ Television of Roanoke reported 1/4 inch of ice accumulation in Blue Ridge while the Bottetourt County Sheriff's Office reported 1/4 inch of ice accumulation in Fincastle.

Winter Weather, Floyd

When
December 8, 7:00 AM EST to December 10, 9:00 AM EST
Where
Floyd forecast zone
Reported by
Public
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

The public observed 1/10 inch of ice accumulation on trees and power lines in the Cooper Hill area.

Ice Storm, Appomattox

When
December 8, 7:00 AM EST to December 10, 9:00 AM EST
Where
Appomattox forecast zone
Reported by
Public
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

The public observed 0.30 inch of ice accumulation just east of Concord.

Ice Storm, Rockbridge

When
December 8, 7:00 AM EST to December 10, 10:00 AM EST
Where
Rockbridge forecast zone
Reported by
Public
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

The public observed 1/4 inch ice accumulation just northwest of Vesuvius and the Buena Vista police department observed 1/4 inch ice accumulation within the Buena Vista City.

Ice Storm, Patrick

When
December 8, 7:00 AM EST to December 10, 9:00 AM EST
Where
Patrick forecast zone
Reported by
Trained Spotter
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

A SkyWarn spotter reported 0.30 inch of ice accumulation 10 miles northeast of Stuart.

Ice Storm, Franklin

When
December 8, 7:00 AM EST to December 10, 9:00 AM EST
Where
Franklin forecast zone
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

A trained spotter observed 1/4 inch of ice accumulation in the Callaway area while the Park Service reported ice accumulation of 1/4 to 1/2 inch along the Blue Ridge near Boones Mill. Several trees were down near Cahas Mountain.

Winter Storm, Buckingham

When
December 8, 7:40 AM EST to December 10, 9:00 AM EST
Where
Buckingham forecast zone
Reported by
Public
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

The public observed up to 0.4 inch accumulation of ice and sleet.

Ice Storm, Campbell

When
December 8, 7:55 AM EST to December 10, 9:00 AM EST
Where
Campbell forecast zone
Property damage
$250
Reported by
Department of Highways
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

The Virginia Department of Transportation reported ice accumulations of 1/4 inch just west of Altavista with a tree down in the area and 1/4 inch accumulation also three miles south of Hat Creek. The public reported up to 1/4 inch ice accumulation on cars and elevated objects.

Ice Storm, Carroll

When
December 8, 8:00 AM EST to December 10, 9:00 AM EST
Where
Carroll forecast zone
Reported by
COOP Observer
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

The Galax City COOP observer reported ice accumulations of 1/4 inch on trees and power lines.

Winter Storm, Alleghany

When
December 8, 8:00 AM EST to December 10, 10:00 AM EST
Where
Alleghany forecast zone
Reported by
CoCoRaHS
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

A CocoRaHS observer reported 0.20 inch of ice accumulation and 1.2 inch of sleet accumulation four miles east of Covington. A trained SkyWarn spotter observed 1/4 inch of ice accumulation just west of Natural Well while another SkyWarn spotter measured 1/4 inch of ice accumulation just south-southwest of Covington in addition to some sleet accumulation.

Ice Storm, Bath

When
December 8, 8:00 AM EST to December 10, 9:00 AM EST
Where
Bath forecast zone
Reported by
Trained Spotter
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

A SkyWarn spotter observed 1/2 inch of ice accumulation on trees, power lines, and road surfaces just north-northeast of Millboro.

Winter Weather, Pittsylvania

When
December 8, 8:40 AM EST to December 10, 9:00 AM EST
Where
Pittsylvania forecast zone
Reported by
Public
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

The public measured 0.13 inch ice accumulation at Dry Fork and a SkyWarn spotter observed 1/10 inch ice accumulation within Danville City.

Winter Weather, Tazewell

When
December 8, 10:00 AM EST to December 10, 9:00 AM EST
Where
Tazewell forecast zone
Reported by
Public
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

The public reported 0.10 inch of ice accumulation in the Falls Mills area.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490162, 490148, 490168, 490169, 491426, 491427, 490150, 490155, 490164, 490158, 490159, 490152, 490156, 490161, 490166, 490167, 490171, 490160, 490151, 490154, 490157, 490163, 490173.